The purpose of this study is to present the first case of a pure 'topiramate maculopathy' without acute glaucoma and/or myopia, which form the classical syndrome.
DESIGN: Interventional/observational case report.
SETTING: Institutional University Teaching Hospital.
PATIENT: A 22-year-old American female, after taking 100 mg of topiramate (Topamax®) a day for 6 days because of a migraine attack, complained of severe visual acuity deterioration of sudden onset in both eyes, regardless of distance (far or near), during the span of 1 day. A complete ocular examination was carried out. Best-corrected visual acuity (BCVA) in the right eye was hand motion and in the left eye was counting fingers. Cycloplegic refraction and pinhole did not improve the visual acuity of patient's eyes. The anterior chamber depth was normal in both eyes. Tonometry was 14 mmHg in both eyes. Fundus biomicroscopy disclosed a maculopathy with macular striae and a cellophane-like reflex. Optical coherence tomography (OCT) showed an undulating profile with congruent retinal folds and choroidal layers plicae. INTERVENTIONAL/OBSERVATION PROCEDURE: Immediate discontinuation of Topamax and steroid therapy.
MAIN OUTCOME MEASURES: BCVA, cycloplegic refraction, tonometry, fundus photography, and OCT. Three days after suspension of Topomax and steroid therapy the patient's BCVA was 6/6 in both eyes. Tonometry was 14 mmHg in both eyes. Fundus appearance and OCT features were nearly normal. After 2 years of follow-up, the patient's BCVA, tonometry, macula, and OCT are stable in both eyes. In conclusion, an isolated (unassociated with glaucoma and/or induced myopia) acute maculopathy, previously known as being part of a rare syndrome, has been identified, described, and documented.